A psychiatric patient receiving haloperidol develops severe 'lead-pipe' muscle rigidity, fever of 40 C, autonomic instability, and serum creatine kinase of 45000 U/L. What is the diagnosis?
Answer and explanation
Correct answer: A. Neuroleptic malignant syndrome
- Step 1: Potent dopamine D2-receptor antagonism in the basal ganglia and hypothalamus precipitates neuroleptic malignant syndrome (NMS).
- Step 2: The diagnostic tetrad of NMS comprises severe generalized lead-pipe rigidity, hyperthermia, altered mental status, and autonomic instability with massive creatine kinase elevation following antipsychotic exposure.
Answer
Neuroleptic malignant syndrome.
Why not the others: Serotonin syndrome features hyperreflexia and spontaneous neuromuscular clonus rather than lead-pipe rigidity. Malignant hyperthermia is triggered by volatile inhaled anesthetics (such as halothane) or succinylcholine in genetically susceptible individuals with ryanodine receptor mutations. Catatonia presents with waxy flexibility without hyperthermia or massive rhabdomyolysis.
Practise more Emergency Medicine, Infection Control and UAE Healthcare Standards.
Free questions with an explanation for every one, and full timed DHA Dubai mock tests.
More Emergency Medicine, Infection Control and UAE Healthcare Standards questions
- A 60-year-old male collapses suddenly in the hospital reception area. The primary nurse confirms unresponsiveness and absence of a carotid p…
- A healthcare professional sustains an accidental deep percutaneous needlestick injury with a hollow-bore needle contaminated with fresh bloo…
- A 74-year-old inpatient with severe hospital-acquired pneumonia develops profuse, foul-smelling watery diarrhea (8 unformed stools per day)…
- Under the UAE Unified Healthcare Professional Qualification Requirements (PQR), which regulatory authority oversees medical and nursing prof…
- A 4-year-old child presents with high fever, barking cough, inspiratory stridor at rest, and intercostal retractions. What is the most likel…
- According to international clinical safety and World Health Organization (WHO) surgical guidelines, what is the mandatory formal pause perfo…